Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Harmonic morphisms with one-dimensional fibres on Einstein manifolds

Authors: Radu Pantilie and John C. Wood
Journal: Trans. Amer. Math. Soc. 354 (2002), 4229-4243
MSC (2000): Primary 58E20; Secondary 53C43
Published electronically: May 22, 2002
MathSciNet review: 1926872
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that, from an Einstein manifold of dimension greater than or equal to five, there are just two types of harmonic morphism with one-dimensional fibres. This generalizes a result of R.L. Bryant who obtained the same conclusion under the assumption that the domain has constant curvature.

References [Enhancements On Off] (What's this?)

  • 1. P. Baird, Harmonic maps with symmetry, harmonic morphisms and deformations of metrics, Research Notes in Mathematics, 87, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1983. MR 85i:58038
  • 2. P. Baird, Harmonic morphisms and circle actions on 3- and 4-manifolds, Ann. Inst. Fourier (Grenoble), 40 (1990) 177-212. MR 91e:57025
  • 3. P. Baird, J. Eells, A conservation law for harmonic maps, Geometry Symposium. Utrecht 1980, Lecture Notes in Math. 894, Springer-Verlag, Berlin, Heidelberg, New York, 1981, 1-25. MR 83i:58031
  • 4. P. Baird, J.C. Wood, Harmonic morphisms, Seifert fibre spaces and conformal foliations, Proc. London Math. Soc., 64 (1992) 170-196. MR 93c:58051
  • 5. P. Baird, J.C. Wood, Harmonic morphisms between Riemannian manifolds, London Math. Soc. Monogr. (N.S.), Oxford Univ. Press (to appear).
  • 6. A.L. Besse, Einstein manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), 10, Springer-Verlag, Berlin-New York, 1987. MR 88f:53087
  • 7. R.L. Bryant, Harmonic morphisms with fibers of dimension one, Comm. Anal. Geom., 8 (2000) 219-265. MR 2001i:53101
  • 8. J. Eells, L. Lemaire, Selected topics in harmonic maps, CBMS Regional Conference Series in Mathematics, 50, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1983. MR 85g:58030
  • 9. B. Fuglede, Harmonic morphisms between Riemannian manifolds, Ann. Inst. Fourier (Grenoble), 28 (1978) 107-144. MR 80h:58023
  • 10. M. Golubitsky, V. Guillemin, Stable mappings and their singularities, Graduate Texts in Mathematics, Vol. 14, Springer-Verlag, New York-Heidelberg, 1973. MR 49:6269
  • 11. S. Gudmundsson, The Geometry of Harmonic Morphisms, Ph.D. Thesis, University of Leeds, 1992.
  • 12. S. Gudmundsson, The Bibliography of Harmonic Morphisms, matematiklu/personal/sigma/harmonic/bibliography.html
  • 13. S. Gudmundsson, J.C. Wood, Harmonic morphisms between almost Hermitian manifolds, Boll. Un. Mat. Ital. B (7), 11 (1997) 185-197. MR 98i:58069
  • 14. T. Ishihara, A mapping of Riemannian manifolds which preserves harmonic functions, J. Math. Kyoto Univ., 19 (1979) 215-229. MR 80k:58045
  • 15. S. Kobayashi, K. Nomizu, Foundations of differential geometry, I, II, Interscience Tracts in Pure and Applied Math. 15, Interscience Publ., New York, London, Sydney, 1963, 1969. MR 27:2945; MR 38:6501
  • 16. A. Lichnerowicz, Applications harmoniques et variétés kähleriennes, Symposia Mathematica, Vol. III (INDAM, Rome, 1968/1969), 341-402. MR 41:7598
  • 17. E. Loubeau, X. Mo, Pseudo horizontally weakly conformal maps from Riemannian manifolds into Kähler manifolds, preprint, University of Brest, 2000.
  • 18. X. Mo, Horizontally conformal maps and harmonic morphisms, Chinese Journal of Contemporary Mathematics, 17 (1996) 245-252. MR 97m:58055
  • 19. R. Pantilie, Harmonic morphisms with one-dimensional fibres, Internat. J. Math., 10 (1999) 457-501. MR 2000d:53100
  • 20. R. Pantilie, Submersive harmonic maps and morphisms, Ph.D. Thesis, University of Leeds, 2000.
  • 21. R. Pantilie, Harmonic morphisms with 1-dimensional fibres on 4-dimensional Einstein manifolds, Comm. Anal. Geom., (to appear).
  • 22. R. Pantilie, J.C. Wood, New results on harmonic morphisms with one-dimensional fibres, Bull. Math. Soc. Sci. Math. Roumanie, 43 (2000), Volume in the memory of G. Vrânceanu, 355-365. MR 2002b:53107
  • 23. R. Pantilie, J.C. Wood, Topological restrictions for circle actions and harmonic morphisms, preprint, University of Leeds, 2000.
  • 24. R. Pantilie, J.C. Wood, A new construction of Einstein self-dual metrics, Asian J. Math. (to appear).
  • 25. B.L. Reinhart, Differential geometry of foliations. The fundamental integrability problem, Ergebnisse der Mathematik und Ihrer Grenzgebiete, 99, Springer-Verlag, Berlin-New York, 1983. MR 85i:53038
  • 26. N.E. Steenrod, The topology of fibre bundles, Princeton Mathematical Series 14, Princeton University Press, 1951. MR 12:522b
  • 27. J.C. Wood, Harmonic morphisms, foliations and Gauss maps, Complex differential geometry and non-linear differential equations, Contemp. Math. 49, Amer Math. Soc., Providence, RI, 1986, 145-183. MR 87i:58045

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58E20, 53C43

Retrieve articles in all journals with MSC (2000): 58E20, 53C43

Additional Information

Radu Pantilie
Affiliation: School of Mathematics, University of Leeds, Leeds LS2 9JT, England

John C. Wood
Affiliation: School of Mathematics, University of Leeds, Leeds LS2 9JT, England

Keywords: Harmonic morphism, foliation, Einstein manifold
Received by editor(s): December 17, 2001
Published electronically: May 22, 2002
Additional Notes: The authors gratefully acknowledge that this work was done under E.P.S.R.C. grant number GR/N27897.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society